* Research has always linked Reye's syndrome a flu-like condition in the young which leads to nausea and vomiting to aspirin. Yet other drugs such as antihistamines and anti-vomiting drugs may also cause the syndrome, doctors at the University of Leuven in Belgium have reported (BMJ, 2 April, 1994).
* The first side-effects among children of lovastatin, a cholesterol drug, have been reported. Doctors in Vienna have discovered the drug caused severe sleep disturbance and loss of appetite in a 10-year-old girl and a boy of 14. These reactions are similar to those reported in adults (The Lancet, 16 April, 1994).
* While most accept that keyhole surgery is more likely to cause injuries in the bile duct than conventional surgery, the Canadian Journal of Surgery (1993; 36:501-2) has discovered the injuries tend to happen higher up the duct, making repair more difficult.
* Benzodiazepines can cause chronic liver disease if given long term, doctors at the University of Malaga, Spain have reported (The Lancet, 2 April, 1994). They offer a case study of a 65-year-old man who developed the condition after taking bentazepam daily at the recommended dose of 25mg.